Advertisement

Coexistence in the Face of Uncertainty

  • Sebastian J. SchreiberEmail author
Chapter
Part of the Fields Institute Communications book series (FIC, volume 79)

Abstract

Over the past century, nonlinear difference and differential equations have been used to understand conditions for coexistence of interacting populations. However, these models fail to account for random fluctuations due to demographic and environmental stochasticity which are experienced by all populations. I review some recent mathematical results about persistence and coexistence for models accounting for each of these forms of stochasticity. Demographic stochasticity stems from populations and communities consisting of a finite number of interacting individuals, and often are represented by Markovian models with a countable number of states. For closed populations in a bounded world, extinction occurs in finite time but may be preceded by long-term transients. Quasi-stationary distributions (QSDs) of these Markov models characterize this meta-stable behavior. For sufficiently large “habitat sizes”, QSDs are shown to concentrate on the positive attractors of deterministic models. Moreover, the probability extinction decreases exponentially with habitat size. Alternatively, environmental stochasticity stems from fluctuations in environmental conditions which influence survival, growth, and reproduction. Stochastic difference equations can be used to model the effects of environmental stochasticity on population and community dynamics. For these models, stochastic persistence corresponds to empirical measures placing arbitrarily little weight on arbitrarily low population densities. Sufficient and necessary conditions for stochastic persistence are reviewed. These conditions involve weighted combinations of Lyapunov exponents corresponding to “average” per-capita growth rates of rare species. The results are illustrated with how climatic variability influenced the dynamics of Bay checkerspot butterflies, the persistence of coupled sink populations, coexistence of competitors through the storage effect, and stochastic rock-paper-scissor communities. Open problems and conjectures are presented.

Keywords

Random difference equations Stochastic population dynamics Coexistence Quasi-stationary distributions Demographic noise Environmental stochasticity Markov chains 

Notes

Acknowledgements

Many thanks to Swati Patel, William Cuello, and two anonymous reviews for providing extensive comments on an earlier version of this manuscript. This work was supported in part by US NSF Grant DMS-1313418 to the author.

References

  1. 1.
    P.B. Adler, S.P. Ellner, and J.M. Levine. Coexistence of perennial plants: an embarrassment of niches. Ecology letters, 13:1019–1029, 2010.Google Scholar
  2. 2.
    L. Arnold. Random dynamical systems. Springer Monographs in Mathematics. Springer-Verlag, Berlin, 1998. ISBN 3-540-63758-3.CrossRefzbMATHGoogle Scholar
  3. 3.
    A.D. Barbour. Quasi-Stationary Distributions in Markov Population Processes. Advances in Applied Probability, 8:296–314, 1976.MathSciNetzbMATHGoogle Scholar
  4. 4.
    M. Benaïm and C. Lobry. Lotka Volterra in fluctuating environment or “how good can be bad”. arXiv preprint arXiv:1412.1107, 2014.Google Scholar
  5. 5.
    M. Benaïm and S.J. Schreiber. Persistence of structured populations in random environments. Theoretical Population Biology, 76:19–34, 2009.CrossRefzbMATHGoogle Scholar
  6. 6.
    M. Benaïm, J. Hofbauer, and W. Sandholm. Robust permanence and impermanence for the stochastic replicator dynamics. Journal of Biological Dynamics, 2:180–195, 2008.MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    P. Chesson. Multispecies competition in variable environments. Theoretical Population Biology, 45(3):227–276, 1994.MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    P. Chesson. General theory of competitive coexistence in spatially-varying environments. Theoretical Population Biology, 58:211–237, 2000.CrossRefzbMATHGoogle Scholar
  9. 9.
    P. Chesson. Mechanisms of maintenance of species diversity. Annual Review of Ecology and Systematics, 31:343–366, 2000. ISSN 00664162.CrossRefGoogle Scholar
  10. 10.
    P. L. Chesson. Predator-prey theory and variability. Annu. Rev. Ecol. Syst., 9:323–347, 1978.CrossRefGoogle Scholar
  11. 11.
    P. L. Chesson. The stabilizing effect of a random environment. J. Math. Biol., 15(1):1–36, 1982.MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    P.L. Chesson. Interactions between environment and competition: how environmental fluctuations mediate coexistence and competitive exclusion. Lecture Notes in Biomathematics, 77:51–71, 1988.CrossRefGoogle Scholar
  13. 13.
    P.L. Chesson and S. Ellner. Invasibility and stochastic boundedness in monotonic competition models. Journal of Mathematical Biology, 27:117–138, 1989.MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    P.L. Chesson and R.R. Warner. Environmental variability promotes coexistence in lottery competitive systems. The American Naturalist, 117(6):923, 1981.Google Scholar
  15. 15.
    J.N. Darroch and E. Seneta. On quasi-stationary distributions in absorbing discrete-time finite markov chains. Journal of Applied Probability, 2:88–100, 1965.MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    A. Dembo and O. Zeitouni. Large Deviation Techniques and Applications. Applications of Mathematics: Stochastic Modelling and Applied Probability. Springer, 1993.zbMATHGoogle Scholar
  17. 17.
    R. Durrett. Probability: Theory and examples. Duxbury Press, Belmont, CA, 1996.zbMATHGoogle Scholar
  18. 18.
    S.N. Evans, P. Ralph, S.J. Schreiber, and A. Sen. Stochastic growth rates in spatio-temporal heterogeneous environments. Journal of Mathematical Biology, 66:423–476, 2013.MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    S.N. Evans, A Hening, and S.J. Schreiber. Protected polymorphisms and evolutionary stability of patch-selection strategies in stochastic environments. Journal of Mathematical Biology, 71:325–359, 2015.Google Scholar
  20. 20.
    M. Faure and S. J. Schreiber. Quasi-stationary distributions for randomly perturbed dynamical systems. Annals of Applied Probability, 24:553–598, 2014.MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    M. I. Freidlin and A. D. Wentzell. Random perturbations of dynamical systems, volume 260 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]. Springer-Verlag, New York, second edition, 1998. ISBN 0-387-98362-7. Translated from the 1979 Russian original by Joseph Szücs.Google Scholar
  22. 22.
    V. Grimm and C. Wissel. The intrinsic mean time to extinction: a unifying approach to analysing persistence and viability of populations. Oikos, 105:501–511, 2004.CrossRefGoogle Scholar
  23. 23.
    D. P. Hardin, P. Takáč, and G. F. Webb. Asymptotic properties of a continuous-space discrete-time population model in a random environment. Journal of Mathematical Biology, 26:361–374, 1988a. ISSN 0303-6812.Google Scholar
  24. 24.
    G. Hardin. The tragedy of the commons. Science, 162:1243–1248, 1968.CrossRefGoogle Scholar
  25. 25.
    J. Hofbauer. A general cooperation theorem for hypercycles. Monatshefte für Mathematik, 91:233–240, 1981.MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    J. Hofbauer, V. Hutson, and W. Jansen. Coexistence for systems governed by difference equations of Lotka-Volterra type. Journal of Mathematical Biology, 25:553–570, 1987.MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    G. Högnäs. On the quasi-stationary distribution of a stochastic Ricker model. Stochastic Processes and their Applications, 70:243–263, 1997.MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    G.E. Hutchinson. The paradox of the plankton. The American Naturalist, 95:137–145, 1961.CrossRefGoogle Scholar
  29. 29.
    P. Jagers. A plea for stochastic population dynamics. Journal of Mathematical Biology, 60:761–764, 2010.MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    W. O. Kermack and A. G. McKendrick. A contribution to the mathematical theory of epidemics. Proceedings of the Royal society of London. Series A, 115:700–721, 1927.CrossRefzbMATHGoogle Scholar
  31. 31.
    Y. Kifer. Random perturbations of dynamical systems. Birkhauser, New York, 1988.CrossRefzbMATHGoogle Scholar
  32. 32.
    F.C. Klebaner, J. Lazar, and O. Zeitouni. On the quasi-stationary distribution for some randomly perturbed transformations of an interval. Annals of Applied Probability, 8:300–315, 1998. ISSN 1050-5164.MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    O. S. Kozlovski. Axiom A maps are dense in the space of unimodal maps in the C k topology. Annals of Mathematics, 157:1–43, 2003. ISSN 0003-486X.MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Thomas G. Kurtz. Approximation of population processes, volume 36 of CBMS-NSF Regional Conference Series in Applied Mathematics. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, Pa., 1981. ISBN 0-89871-169-X.Google Scholar
  35. 35.
    A. J. Lotka. Elements of Physical Biology. Williams and Witkins, Baltimore, 1925.zbMATHGoogle Scholar
  36. 36.
    B. Marmet. Quasi-stationary distributions for stochastic approximation algorithms with constant step size. arXiv preprint arXiv:1303.7081, 2013.Google Scholar
  37. 37.
    R. M. May and W. Leonard. Nonlinear aspects of competition between three species. SIAM Journal of Applied Mathematics, 29:243–252, 1975.MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    J. F. McLaughlin, J. J. Hellmann, C. L. Boggs, and P. R. Ehrlich. Climate change hastens population extinctions. Proceeding of the National Academy of Sciences USA, 99:6070–6074, 2002.CrossRefGoogle Scholar
  39. 39.
    S. Méléard and D. Villemonais. Quasi-stationary distributions and population processes. Probability Surveys, 9:340–410, 2012.MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    J.A.J. Metz, T.J. de Jong, and P.G.L. Klinkhamer. What are the advantages of dispersing; a paper by Kuno extended. Oecologia, 57:166–169, 1983.CrossRefGoogle Scholar
  41. 41.
    A. J. Nicholson and V. A. Bailey. The balance of animal populations. Proceedings of the Zoological Society of London, pages 551–598, 1935.Google Scholar
  42. 42.
    K. Ramanan and O. Zeitouni. The quasi-stationary distribution for small random perturbations of certain one-dimensional maps. Stochastic Processes and Applications, 84:25–51, 1999. ISSN 0304-4149.MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    M. Rees, D.Z. Childs, and S.P. Ellner. Building integral projection models: a user’s guide. Journal of Animal Ecology, 83:528–545, 2014.CrossRefGoogle Scholar
  44. 44.
    G. Roth and S.J. Schreiber. Persistence in fluctuating environments for interacting structured populations. Journal of Mathematical Biology, 68:1267–1317, 2014.MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    D. Ruelle. Analycity properties of the characteristic exponents of random matrix products. Advances in Mathematics, 32:68–80, 1979. ISSN 0001-8708.MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    S. J. Schreiber. Allee effects, chaotic transients, and unexpected extinctions. Theoretical Population Biology, 2003.Google Scholar
  47. 47.
    S. J. Schreiber. Persistence despite perturbations for interacting populations. Journal of Theoretical Biology, 242:844–52, 2006.MathSciNetCrossRefGoogle Scholar
  48. 48.
    S. J. Schreiber. On persistence and extinction of randomly perturbed dynamical systems. Discrete and Continous Dynamical Systems B, 7:457–463, 2007.MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    S. J. Schreiber. Persistence for stochastic difference equations: a mini-review. Journal of Difference Equations and Applications, 18:1381–1403, 2012.MathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    S. J. Schreiber, M. Benaïm, and K. A. S. Atchadé. Persistence in fluctuating environments. Journal of Mathematical Biology, 62:655–683, 2011.MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    S.J. Schreiber. Interactive effects of temporal correlations, spatial heterogeneity and dispersal on population persistence. Proceedings of the Royal Society B: Biological Sciences, 277:1907–1914, 2010.CrossRefGoogle Scholar
  52. 52.
    S.J. Schreiber and T.P. Killingback. Cycling in space: Persistence of rock-paper-scissor metacommunities. Theoretical Population Biology, 86:1–11, 2013.CrossRefzbMATHGoogle Scholar
  53. 53.
    S.J. Schreiber and N. Ross. Individual-based integral projection models: The role of size-structure on extinction risk and establishment success. Methods in Ecology and Evolution, in press. URL http://onlinelibrary.wiley.com/doi/10.1111/2041-210X.12537/abstract.
  54. 54.
    W. R. Thompson. La théorie mathématique de l’action des parasites entomophages et le facteur du hassard. Annales Faculte des Sciences de Marseille, 2:69–89, 1924.Google Scholar
  55. 55.
    M. Turelli. Niche overlap and invasion of competitors in random environments i. models without demographic stochasticity. Theoretical Population Biology, 20:1–56, 1981.Google Scholar
  56. 56.
    V. Volterra. Fluctuations in the abundance of a species considered mathematically. Nature, 118:558–560, 1926.CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media LLC 2017

Authors and Affiliations

  1. 1.Department of Evolution and EcologyUniversity of CaliforniaDavisUSA

Personalised recommendations